Florida, 2008Rip Currents in Florida, August 31, 2008
August 31, 2008 · NWS MFL · 2 events in 1 county or zone
Strong winds caused by the outer circulation of Hurricane Gustav produced rip currents along the Atlantic coast of South Florida. These rip currents produced multiple fatalities, one injury, and caused around 15 rescues.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 3
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds caused by the outer circulation of Hurricane Gustav produced rip currents along the Atlantic coast of South Florida. These rip currents produced multiple fatalities, one injury, and caused around 15 rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM EST, 0 minutes earlier.
Area forecast discussion, Aug 31, 1:00 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
200 PM EDT SUN AUG 31 2008
.DISCUSSION...S FLA BETWIXT GUSTAV AND HANNA WITH THE FORMER
AFFECTING THE NEAR TERM AND HANNA THE EXTENDED.
DEALING WITH THE FORMER...THE TRACK OF GUSTAV REMAINS NW AND
GRADUALLY PULLING AWAY FROM S FLA. S FLA THOUGH MAY STILL BE
AFFECTED BY SPIRAL BANDS BUT MAINLY THE W COAST AND POPS WILL BE
ADJUSTED FROM LOWER TO HIGHER E TO W. AS THE SYSTEM PULLS AWAY
...THE SPIRAL BANDS SHOULD MOVE INTO THE GULF AND THE FLOOD WATCH
FOR S FLA WILL EXPIRE AT 800 PM THIS EVENING. WINDS GRADUALLY SHIFT
FROM SE TO E AND DECREASE BUT UNTIL WINDS BECOME DIRECTLY OFFSHORE
...THE HIGH SURF ADVISORY WILL STAY IN EFFECT TONIGHT UNTIL 800 AM
MONDAY FOR THE SW S FLA COAST AS SOME SWELL FROM GUSTAV MAY STILL
AFFECT THE NEAR SHORE WATERS AS WELL. MON THROUGH TUE NIGHT...WEAK
HIGH PRES NUDGES OVER S FLA IN THE WAKE OF GUSTAV AND AHEAD OF
HANNA. THIS SHIFTS WINDS TO THE NE BUT PRECIPITABLE WATER REMAINS
HIGH MON AND ONLY DECREASE POPS A BIT BUT AGAIN POPS LOWER A BIT
MORE LOWER TUE WITH TREND OF LOWER E TO HIGHER POPS W PERSISTING.
LESS CLOUDS WILL ALLOW THE REGION TO WARM A BIT INTERIOR AND W WITH
MIN TEMPS CONTINUED SEASONABLE.
.EXTENDED FORECAST...WEDNESDAY THROUGH SUNDAY...ALL DEPENDS ON THE
TRACK OF HANNA SO WILL COMPLETELY FOLLOW THE CURRENT NHC TRACK. MUCH
DRIER AIR PULLED OVER S FLA WED AND THU BUT MOIST AIR FLOWS OVER S
FLA AGAIN FRI AND INTO THE WEEKEND AS A DEEP SOUTHERLY VERY MOIST
TROPICAL AIR MASS MOVES OVER THE AREA AS HANNA MOVES TOWARD THE MID
ATLC STATES. HIGH PRESSURE AGAIN BEGINS TO BUILD OVER THE SE U.S./N
FLA AREA SUN WITH POPS TRENDING LOWER TO HIGHER E TO W AGAIN. MUST
CONTINUE TO WATCH THE NHC HANNA TRACK AS SUBTLE TRACK CHANGES COULD
AFFECT S FLA WEATHER SIGNIFICANTLY.
&&
.MARINE...WINDS ACROSS THE CWA GRADUALLY BACK AND DECREASE AS GUSTAV
PULLS AWAY. SMALL CRAFT ADVISORIES WILL CONTINUE FOR THE GULF WATERS
TONIGHT WITH CAUTION FOR ALL OTHER REMAINING MARINE ZONES. AS WINDS
BACK...GULF STREAM SEAS INCREASING AS THE NE WIND FLOW AROUND HANNA
BEGINS TO INCREASE THE GULF STREAM SEAS. AFTER A BRIEF RESPITE...
SMALL CRAFT ADVISORIES MOST LIKELY WILL BE HOISTED AGAIN FOR THE
ATLC WATERS MON AFTERNOON AND PERSISTING THROUGH FRIDAY AS SEAS MAY
INCREASE TO WELL OVER DOUBLE DIGITS. ADD TO THIS A POSSIBLE NE SWELL
AS HANNA MOVES N OF THE BAHAMAS. IF HANNAS TRACK IS MORE TO THE W
THAN THE LATEST NHC GUIDANCE...CONDITIONS COULD WORSEN IN THE
ATLANTIC WATERS BY MIDWEEK. RIP CURRENTS WILL PERSIST MON FOR THE E
COAST.
&&
.FIRE WEATHER...HIGH RH VALUES TODAY INTO MIDWEEK. IF HANNA
CONTINUES A NW TRACK...S FLA WILL COME UNDER THE SUBSIDENT SIDE OF
THE SYSTEM AND DRIER AIR WILL BE PULLED OVER THE FIRE WEATHER ZONES.
RH VALUES WILL BE MUCH LOWER THAN WHAT HAS BEEN SEEN LATELY BUT
CRITICAL VALUES ARE NOT EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 80 90 80 89 / 20 40 20 30
FORT LAUDERDALE 81 89 81 89 / 20 40 20 30
MIAMI 80 91 80 90 / 20 40 20 30
NAPLES 76 92 77 93 / 50 50 30 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH FLZ063-FLZ066-FLZ069-FLZ070-FLZ075 UNTIL 800 PM TONIGHT.
HIGH SURF ADVISORY FLZ069 UNTIL 800 AM MONDAY.
AM...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT GMZ656-GMZ657-GMZ676.
&&
LONG TERM...15/JR
SHORT TERM/AVIATION...18/GRHazardous weather outlook, Aug 31, 8:55 AM EST, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
955 AM EDT SUN AUG 31 2008
FLZ063-066>075-168-172>174-010015-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
955 AM EDT SUN AUG 31 2008
...HIGH RISK RIP CURRENTS ATLANTIC BEACHES THROUGH LABOR DAY...
...FLOOD WATCH WESTERN HALF OF AREA THROUGH THIS EVENING...
...ISOLATED TORNADOES POSSIBLE INTERIOR SOUTH AND GULF COAST...
...HIGH SURF AND RIP CURRENTS GULF COAST...
...SMALL CRAFT ADVISORY IN EFFECT FOR ALL THE LOCAL WATERS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
TORNADOES: QUICK DEVELOPING ISOLATED TORNADOES ARE POSSIBLE IN THE
FAST MOVING SHOWERS AND THUNDERSTORMS ACROSS COLLIER AND MAINLAND
MONROE COUNTIES AND EXTENDING INTO HENDRY COUNTY AND THE EVERGLADES
OF BROWARD AND MIAMI-DADE TODAY, AS GUSTAV CONTINUES TO MOVE NORTH
ACROSS THE EAST CENTRAL GULF.
RIP CURRENTS: EASTERLY WINDS OF AROUND 20 KNOTS WITH HIGHER GUSTS
OVER THE ATLANTIC WATERS WILL RESULT IN A HIGH RISK OF RIP CURRENTS
ALONG THE ATLANTIC BEACHES TODAY. SWIMMING IS NOT RECOMMENDED.
AS GUSTAV MOVES NORTHWARD ACROSS THE GULF OF MEXICO AND NORTHWEST
OF THE LOCAL AREA TODAY THROUGH MONDAY, SOUTHWESTERLY SWELLS SHOULD
BEGIN TO AFFECT THE GULF BEACHES. THIS WILL INCREASE THE RISK OF RIP
CURRENTS TODAY AND TONIGHT. IN ADDITION, TIDAL DEPARTURES OF 1 TO 2
FEET ABOVE NORMAL ARE POSSIBLE ALONG THE GULF COAST WHICH COULD LEAD
TO SOME MINOR COASTAL FLOODING AND MINOR BEACH EROSION. THIS WILL BE
PARTICULARLY ENHANCED NEAR THE TIME OF HIGH TIDE, WHICH WILL BE
AROUND 2 PM THIS AFTERNOON AND AGAIN AROUND 2 AM MONDAY MORNING.
THUNDERSTORMS: NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TODAY. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS OF AROUND 35 OR 40 KNOTS, OCCASIONAL LIGHTNING
STRIKES AND HEAVY RAINFALL. A BRIEF WATERSPOUT OR TORNADO IS EVEN
POSSIBLE.
WATERSPOUTS: WATERSPOUTS ARE POSSIBLE IN THE SHOWERS AND
THUNDERSTORMS OVER THE LOCAL GULF AND ATLANTIC WATERS, AS WELL AS
BISCAYNE BAY, TODAY.
WIND: GUSTY WINDS OF UP TO NEAR 35 KNOTS WILL ACCOMPANY THE SHOWERS
AND STORMS OVER THE LOCAL GULF AND ATLANTIC WATERS, AS WELL AS
BISCAYNE BAY TODAY. OVER LAND AREAS, THESE SHOWERS AND THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING GUSTY WINDS TO AROUND 40 MPH.
FLOODING: LOCALLY HEAVY RAINFALL IS POSSIBLE AS THE OUTER RAIN BANDS
OF HURRICANE GUSTAV MOVE ACROSS ESPECIALLY WESTERN PORTIONS OF
MAINLAND SOUTH FLORIDA. DUE TO ALREADY SATURATED GROUND, AND THE
POTENTIAL FOR SEVERAL INCHES OF RAIN, A FLOOD WATCH CONTINUES IN
EFFECT FOR GLADES, HENDRY, COLLIER, AND MAINLAND MONROE COUNTIES.
THIS WATCH IS IN EFFECT THROUGH 8 PM EDT TONIGHT.
WAVES: 7 TO 9 FOOT SEAS WILL CONTINUE OVER THE LOCAL OFFSHORE
GULF WATERS THROUGH TONIGHT. SEAS OVER THE ATLANTIC WATERS WILL
REMAIN AT 7 TO 8 FEET THIS MORNING, SUBSIDING SLOWLY LATE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE CHANCES FOR THUNDERSTORMS WILL CONTINUE HIGH AS AMPLE MOISTURE
CONTINUES ACROSS THE REGION. THE GREATEST CHANCES FOR THUNDERSTORMS
ARE EXPECTED TO BE MONDAY. HEAVY RAINFALL, GUSTY WINDS, AND CLOUD TO
GROUND LIGHTNING ARE EXPECTED TO BE THE MAIN IMPACT.
TROPICAL STORM HANNA CURRENTLY EAST OF THE BAHAMAS IS EXPECTED TO
CONTINUE TO MOVE WEST NORTHWEST THROUGH THIS PERIOD. THE OFFICIAL
NATIONAL HURRICANE CENTER FORECAST TRACK HAS HANNA IN THE VICINITY
OF THE NORTHERN BAHAMAS BY FRIDAY, HOWEVER, LARGE ERRORS ON TRACK
ARE USUALLY INVOLVED AT SUCH LONG RANGE FORECASTS. THEREFORE,
RESIDENTS AND VISITORS ACROSS SOUTH FLORIDA SHOULD CONTINUE TO
MONITOR CLOSELY THE PROGRESS OF TROPICAL STORM HANNA THROUGH THIS
PERIOD.
LONG-PERIOD SWELLS FROM HANNA ARE EXPECTED TO RESULT IN A
CONTINUED RISK OF DANGEROUS RIP CURRENTS ALONG PORTIONS OF THE
SOUTH FLORIDA ATLANTIC COAST THROUGH THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF 2
INCHES AND WIND GUSTS OF 40 MPH OR GREATER ACROSS THE AREA.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Local storm report, Aug 31, 7:54 AM EST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
854 AM EDT SUN AUG 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TORNADO 29 W SWEETWATER 25.76N 80.84W
08/31/2008 MIAMI-DADE FL PUBLIC
PUBLIC DRIVING WEST OF U.S. 41 REPORTED OBSERVING A
TORNADO NEAR 40 MILE BEND.
&&
ROTHFUSSSpecial weather statement, Aug 31, 8:01 AM EST, 4 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
901 AM EDT SUN AUG 31 2008
FLZ066-070-071-073-075-311400-
HENDRY FL-MAINLAND MONROE FL-INLAND COLLIER COUNTY FL-
INLAND BROWARD COUNTY FL-INLAND MIAMI-DADE FL-
901 AM EDT SUN AUG 31 2008
...STRONG THUNDERSTORMS MOVING ACROSS NORTHWEST MIAMI-DADE, COLLIER
AND SOUTHERN HENDRY COUNTIES...
AT 858 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LARGE CLUSTER OF STRONG THUNDERSTORMS CENTERED NEAR MILE MARKER 60
ON ALLIGATOR ALLEY...MOVING NORTHWEST AT 30 MPH.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.
RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
LAT...LON 2632 8166 2637 8166 2645 8117 2580 8058
2577 8110 2632 8170
TIME...MOT...LOC 1301Z 146DEG 24KT 2613 8107
GRSpecial weather statement, Aug 31, 12:38 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
138 PM EDT SUN AUG 31 2008
FLZ068-072-074-168-172-173-010000-
METRO PALM BEACH-METRO BROWARD-METRO MIAMI DADE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...PALM SPRINGS...FLORIDA GARDENS...
ABERDEEN...BOCA WEST...COCONUT CREEK...CORAL SPRINGS...TAMARAC...
SUNRISE...PLANTATION...DAVIE...COOPER CITY...HOLLYWOOD...
PEMBROKE PINES...MIRAMAR...MIAMI...MIAMI GARDENS...MIAMI LAKES...
HIALEAH...DORAL...SOUTH MIAMI...KENDALL...CUTLER RIDGE...
JUPITER...WEST PALM BEACH...BOCA RATON...POMPANO BEACH...
FORT LAUDERDALE...FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...
AVENTURA...MIAMI BEACH...MIAMI SHORES...DOWNTOWN MIAMI...
CUTLER BAY...HOMESTEAD BAYFRONT PARK
138 PM EDT SUN AUG 31 2008
...DANGEROUS RIP CURRENTS TO CONTINUE ALONG ATLANTIC BEACHES OF PALM
BEACH...BROWARD AND MIAMI-DADE COUNTIES THROUGH LABOR DAY...
AS HURRICANE GUSTAV CONTINUES TO MOVE NORTHWEST ACROSS THE
THE EASTERN GULF OF MEXICO...MODERATE TO STRONG EAST TO SOUTHEAST
WINDS WILL CONTINUE TO AFFECT THE ATLANTIC WATERS OFF SOUTHEAST
MAINLAND SOUTH FLORIDA. THIS ONSHORE FLOW OF 15 TO 20 MPH WITH
GUSTS UP TO 30 MPH WILL RESULT IN THE CONTINUATION OF DANGEROUS
RIP CURRENTS ALONG THE ATLANTIC BEACHES OF PALM BEACH...BROWARD
AND MIAMI-DADE COUNTIES.
A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED AT THE
ATLANTIC BEACHES TODAY.
IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF
A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.
AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.
Rip Current, Coastal Broward County
- When
- August 31, 1:00 PM EST
- Where
- Coastal Broward County forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
The outer edges of Hurricane Gustav produced easterly winds of 20 knots with higher gusts along the Atlantic coasts of Palm Beach, Broward, and Miami-Dade Counties, while Tropical Storm Hanna east of the area pushed swells toward the coast as well. This in turn created strong rip currents that drowned a North Dakota husband and wife couple at an unguarded beach in Lauderdale-by-the-Sea.
Rip Current, Coastal Broward County
- When
- August 31, 5:30 PM EST
- Where
- Coastal Broward County forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 26.152, -80.456 (the zone’s center; the record gives no point)
The outer edges of Hurricane Gustav produced easterly winds of 20 knots with higher gusts along the Atlantic coast Palm Beach, Broward, and Miami-Dade Counties while Tropical Storm Hanna pushed swells toward the coast as well. This in turn created strong rip currents that drowned a 14 year old boy at John Lloyd State Park in Hollywood. The boy went missing at around 6:30 while swimming with his friend, and was recovered by the U.S. Coast Guard the next morning. The friend was rescued by Ocean Rescue officials and taken to a local hospital. The 12 year old boy was in stable condition.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in North Carolina, August 31, 20081 death · 2 events
- Damaging Wind and Lightning Strike in Georgia, August 31, 2008$57,000 · 2 events
- Strong Wind in California, August 31, 20081 injured · $15,000 · 1 event
- Lightning Strike in Colorado, August 31, 2008$20,000 · 1 event
- Flash Flood in Arizona, August 31, 2008$15,000 · 1 event
- Tropical Storm in Alabama, August 31, 20084 events
- Hail in Montana, August 31, 20080.88 in hail · 3 events
- High Wind in Nevada, August 31, 200856 kt wind · 2 events
- Hail in Idaho, August 31, 20080.75 in hail · 2 events
- Tornado in Florida, August 31, 2008EF0 · 1 event
- High Wind in Colorado, August 31, 200850 kt wind · 1 event
- Flash Flood in New Mexico, August 31, 2008$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131410, 131411.